How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask jbmd Your Own Question
jbmd
jbmd, Board Certified Physician
Category: Endocrinology
Satisfied Customers: 615
Experience:  Board Certified physician in Internal Medicine - 30+ years experience
69164063
Type Your Endocrinology Question Here...
jbmd is online now

Hallo, my GP has reduced my thyroid medicine and told me to

Customer Question

Hallo,
my GP has reduced my thyroid medicine and told me to come back in two months for a bloodtest. - But after only one week without this medicament I feel so tired already!
Must one wait so long?

Regards.

Ingrid Harvet, LONDON.
Submitted: 3 years ago.
Category: Endocrinology
Expert:  jbmd replied 3 years ago.
Hi--I'll be glad to answer. When thyroid medication is suddenly changed, the person can become very symptomatic because they were used to the previous dose (high OR low) and it can take a few months for this to level out. Testing before that is simply confusing.

However, especially with people who are very sensitive to the effects of thyroid hormone change, this is NOT a situation in which I make large changes. Say you were on 100 mcg of thyroid hormone. I would only reduce you to 75 one day and 100 the next for a week or two and then go to 75.

If you were simply dropped to 75 or 50, you might become quite symptomatic. If you wish to tell me the dose, I'll be glad to individualize this for you.

By the way, older adults often are more sensitive to thyroid ups and downs.

Any questions or comments?